Hail, Norton
- When
- August 9, 5:30 PM CST
- Where
- Norton County, 3.01 mi SSE of Calvert
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.812, -99.721
Hail up to half dollar size was reported from a thunderstorm that moved near Almena.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Hail up to half dollar size was reported from a thunderstorm that moved near Almena.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 2:30 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Goodland KS 230 PM MDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 230 PM MDT Wed Aug 9 2017 A weak cold front extends across the center of the forecast area from northeast to southwest early this afternoon. Latest short term models are suggesting that showers and thunderstorms will quickly develop and possibly become severe along the frontal boundary, primarily across the eastern 1/2 of the area. Locally heavy rainfall also possible. This activity should be east of the area before sunset, however will have to then watch our Colorado counties for thunderstorms that move in after 7 pm mdt or so from the front range. These should end by midnight. For the overnight hours models are in pretty good agreement bringing another rather healthy weather disturbance across the area from the northwest. Precipitable water increases into the 1.2-1.5 inch range with some upper jet divergence along with it. NAM/GFS qpf looks in reasonable agreement timing wise but the hrrr (which has done rather well with timing and placement/intensity the past several days) is a little faster bringing it through and not showing near the coverage. Will keep precip chances in the slight chance to low chance range for now. Any precipitation around sunrise should exit the area by mid to late morning and we could be in a lull for several hours until the next one or two weather systems move in from the northwest bringing increasing chances for strong to severe thunderstorms in the afternoon. Currently expecting high temperatures in the upper 70s to mid 80s. We may have temperatures falling in the afternoon depending on timing/arrival of the clouds and precipitation. .LONG TERM...(Thursday night through Wednesday) Issued at 230 PM MDT Wed Aug 9 2017 The forecast will continue to be active, with chances for rainfall mainly during the night as upper level short wave troughs in the northwest flow move over the forecast area. Thursday evening chances for rainfall will increase as the upper level short wave trough deepens over the Tri-State Area. Currently looks like most of the forecast area will have a good chance for receiving rainfall. However, the southwest quadrant of the forecast area may have a flash flood threat due to the slow movement of the upper level short wave trough overhead and the very high rainfall amounts the NAM/GFS/MOS are generating over that same area. This area has already RECEIVED quite a bit of rainfall recently, which further increases the risk for flash flooding. If the data looks similar tomorrow, a watch may be needed. Regarding severe weather for Thursday evening, this will greatly depend on the speed of the front. If the front moves through faster, it should be through the forecast area by early evening with the severe weather threat to the south. If the front moves through later in the afternoon the threat for severe weather may extend into the evening. With the surface low forecast to be over the TX/OK panhandles Thursday afternoon/evening, this setup favors a faster frontal passage. Based on this would side with the earlier frontal timing which would limit the amount of severe weather that would be possible in the evening. During the overnight hours the weather should be dry as subsidence moves in. Fog does not look as favorable as mentioned in the previous discussion due to lower probabilities of fog now forecast. However with recent rainfall, very light wind and a surface high nearby would create a favorable environment for fog to form. Kept in a mention of fog where it is most likely to occur. Friday rainfall chances shouldn't move into the forecast area until the late afternoon another upper level short wave trough approaches from the northwest. The best chance for rainfall will be during the night as the upper level short wave trough moves through. There is some disagreement as to when the bulk of the rainfall will be, either during the evening or overnight. There is a potential for severe weather in the evening as the short wave trough moves through. Saturday looks more like a setup for drizzle and elevated thunderstorms as a backdoor cold front moves through. The environment will be dry except for the first few thousand feet above ground. With weak isentropic lift occurring, drizzle may occur. In addition the weak lift and low elevated CINH may allow thunderstorms to form. Deep layer shear and elevated CAPE would be supportive of supercell thunderstorms. During the night another upper level short wave trough moves through, bringing another round of rainfall with it. Sunday through Wednesday chances for rainfall will continue for the entire forecast area as upper level short wave troughs continue to move through. The best chance for rainfall will be midweek when a strong upper level short wave trough moves through. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1130 AM MDT Wed Aug 9 2017 KGLD, vfr conditions expected through the period. Could see a few showers/thunderstorms near the KGLD terminal in the 22z-24z timeframe as a cold front moves through, locally strong wind gusts and heavy rain creating mvfr vis possible. After 00z uncertainty increases for precipitation chances. NAM/GFS bring a pretty healthy weather disturbance through the area from the northwest. Best chance of showers/thunderstorms with this feature is in the 11z-14z timeframe but could certainly last a little longer or start a little sooner. HRRR which has done well with timing and intensity of precipitation the past several days shows dry conditions. For now have VCTS and will try to pinpoint chances later. Winds through the period pretty light outside of thunderstorms. KMCK, vfr conditions expected through the period. Could see a few showers and thunderstorms near/over the terminal in the 20z-22z timeframe. Wind gusts to 35kts possible and couldnt rule out even stronger. May see mvfr visibility restrictions in moderate to heavy rain as well. Otherwise similar scenario as KGLD for the overnight hours into Thursday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JTL AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 1015 AM MDT Wed Aug 9 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1015 AM MDT Wed Aug 9 2017 /1115 AM CDT Wed Aug 9 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few severe thunderstorms will be possible this afternoon and evening with large hail and damaging winds the main threat. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a better chance for severe weather Thursday afternoon and evening. Hail up to 2 inches, damaging winds to 80 mph, and localized flash flooding will be the main threats. A few tornadoes will also be possible. Showers and thunderstorms will be possible over parts of the region Friday through early next week. A few severe thunderstorms will be possible each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required from 2 PM MDT (3 PM CDT) through 10 PM MDT (11 PM CDT).
Special Weather Statement National Weather Service Goodland KS 539 PM CDT WED AUG 9 2017 KSZ004-092315- Norton KS- 539 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL 615 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near Hendley, or 18 miles north of Norton, moving southeast at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Almena. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3980 9983 4000 9998 4000 9963 3992 9963 TIME...MOT...LOC 2239Z 322DEG 21KT 4011 9991
The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718693.